North Carolina, 2009

Flash Flood and Hail in North Carolina, July 20, 2009

July 20, 2009 · NWS RAH · 20 events in 6 counties and zones

A cluster of convection developed across central North Carolina as a large upper trough and upper jet translated east across the area. Large severe hail up to the size of golf ball was reported with thunderstorm wind damage responsible for structural damage to area homes in Moore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cluster of convection developed across central North Carolina as a large upper trough and upper jet translated east across the area. Large severe hail up to the size of golf ball was reported with thunderstorm wind damage responsible for structural damage to area homes in Moore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 1:15 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT MON JUL 20 2009

.SYNOPSIS...
THE COMBINATION OF A STATIONARY FRONT SITTING OVER EASTERN NORTH
CAROLINA... AND UPPER LEVEL LOW PRESSURE SITTING JUST TO OUR WEST...
WILL KEEP HUMID AND UNSETTLED WEATHER OVER THE REGION INTO MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 215 PM MONDAY...

THE UPPER JET MAXIMA IS LOCATED OVER THE BLUE RIDGE THIS AFTERNOON
WITH STREAKY CONVECTION BEGINNING TO FIRE IN THE DESTABILIZED
AIRMASS IN THE WESTERN CWFA. MEANWHILE...ONGOING CONVECTION OVER THE
EASTERN CWFA IS BECOMING MORE WIDESPREAD. THE SLOW EASTWARD
TRANSLATION OF THE UPPER SUPPORT IS TENDING TO ANCHOR THE
CONVECTIONS INITIATION POINT...CREATING TRAINING ECHOES WHICH WILL
CREATE A THREAT FOR FLOODING IF ONE OF THE CONVECTIVE STREAKS LINES
UP OVER AN URBAN SETTING.

ONGOING LIKELY POPS THROUGH EVENING LOOK ON TRACK...WITH A
DIMINISHING TREND OVERNIGHT WITH LOSS OF INSOLATION. UPPER TROF
CONTINUES TO PROVIDE SOME DYNAMIC SUPPORT INTO THE NORTHEASTERN
CORNER OF THE CWFA THROUGH SUNRISE...SO WILL HANG ON TO CHANCE POPS
IN THAT AREA ALL NIGHT. ONGOING FORECAST MINS REMAIN IN LINE WITH
LATEST MOS NUMBERS... MID-UPPER 60S...SO SEE NO REASON TO MAKE
SIGNIFICANT CHANGES.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
AS OF 215 PM MONDAY...

THE UPPER TROUGH WILL SWING THROUGH THE AREA FROM SOUTHWEST TO
NORTHEAST ON TUESDAY. CONVECTION WILL BE SCATTERED AHEAD OF THE TROF
IN THE NORTHEAST...DIMINISHING BACK TO THE WEST ACCORDINGLY. SKIES
SHOULD BE AT LEAST PARTLY SUNNY IN THE WEST DUE TO MIXING AND
SUBSIDENCE BEHIND THE TROF...WITH LINGERING CLOUDINESS IN THE EAST.
AN AFTERNOON CU FIELD WILL DEVELOP DURING IN THE EARLY AFTERNOON AS
TEMPS REACH THE MID AND UPPER 80S.

TUE NIGHT...THE UPPER TROF WILL BE NORTH OF THE AREA WITH LARGER
SCALE LIFT WANING. WILL HAVE ONLY LINGERING SLIGHT CHANCES FOR
PRECIP OVERNIGHT. WITH NO CHANGE TO AIRMASS...EXPECT LOWS TO FOLLOW
A SIMILAR TREND...IN THE MID TO UPPER 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM MONDAY...

WEAK SOUTH FLOW AT THE SURFACE IN GENERAL DURING THE PERIOD. FLOW
BECOMES NEAR ZERO FRIDAY AS PRESSURE GRADIENT DROPS. SOUTH TO
SOUTHWEST WINDS BEGIN TO PICK UP SATURDAY AHEAD OF LOW PRESSURE IN
THE WESTERN GREAT LAKES...THOUGH THE GFS IS TOO FAR SOUTH AND DEEP
WITH THIS LOW. DECENT UPPER TROUGH WEST OF THE MISSISSIPPI BY
SATURDAY NIGHT WITH WITH THE ECMWF BRINGING PRECIPITATION IN DURING
THIS TIME AND EXTENDING IT INTO SUNDAY. SLOWER TIMING IS ALMOST
ALWAYS BEST (CANADIAN EVEN SLOWER) SO WILL DELAY ANY ENHANCEMENT OF
RAIN CHANCES TO SUNDAY. SURFACE FLOW CONTINUES SOUTH INTO MONDAY
WITH RAIN CHANCES NEAR TO A BIT BELOW CLIMATOLOGY THEN. UNTIL SUNDAY
RAIN CHANCES WILL BE BEST IN THE AFTERNOON AND IN THE EAST... WHERE
MOISTURE AND INSTABILITY BEST. FRIDAY COULD POTENTIALLY BE THE
DRIEST DAY AS A WHOLE OVER CENTRAL NORTH CAROLINA DUE TO THE WEAK
WIND FIELD LIMITING CONVERGENCE.

TEMPERATURES NOT FAR FROM CLIMATOLOGY WITH MORNING LOWS 66 TO 72 AND
HIGH TEMPERATURES 86 TO 92.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM MONDAY...

SURFACE FRONT STRETCHES ACROSS EASTERN NORTH CAROLINA FROM RDU
SOUTHWEST TO NEAR ROCKINGHAM EARLY THIS AFTERNOON. TSRA ARE
DEVELOPING IN THE WARM SECTOR EAST OF THE FRONT AND ARE EXPECTED TO
BECOME QUITE NUMEROUS DUE TO THE EASTWARD TRANSLATION OF AN UPPER
JET STREAK ON THE EAST SIDE OF THE DEEP UPPER TROF OVER THE OHIO
VALLEY. AS SUCH...WILL HAVE A PERIOD OF THUNDER IN THE EASTERN
TAFS...RDU/FAY/RWI...UNTIL LOSS OF INSOLATION AROUND 02Z. IN THE
WEST...THUNDER IS STILL A POSSIBILITY...BUT COVERAGE SHOULD BE A BIT
MORE SCATTERED...AND WILL HANDLE WITH VCTS IN THE TAFS. THE UPPER
TROF WILL GRADUALLY LIFT OUT OVERNIGHT...WITH CHANCES FOR CONVECTION
COVERAGE DIMINISHING EARLY TONIGHT...THEN ENDING IN THE EAST AROUND
MIDNIGHT.

THE MOISTER AIRMASS IN THE EAST WILL BE CONDUCIVE TO SOME MVFR...
PERHAPS IFR...FOG IN THE EAST IN THE USUAL 09-12Z TIME FRAME. IF
CLOUD COVERAGE DISSIPATES OVERNIGHT...COULD SEE BRIEF IFR CEILINGS
IN THE EAST DURING THE USUAL 09-12Z TIME FRAME AS WELL. SUBSIDENCE
AND MIXING SHOULD PRODUCE PARTLY CLOUDY SKIES TOMORROW MORNING...
WITH A VFR CU FIELD DEVELOPING AS TEMPS REACH THE MID 80S AROUND
NOONTIME.

LOOKING BEYOND TONIGHT: SCATTERED STORMS ARE POSSIBLE...MAINLY
EAST...TUESDAY AFTERNOON/EVENING ASSOCIATED WITH THE UPPER LOW
LIFTING NORTHEAST AND OUT OF NE CWA. THEN BEHIND THIS DISTURBANCE WE
SHOULD SEE CONVECTIVE COVERAGE REDUCED TO ISOLATED TO SCATTERED
THROUGH THE REST OF THE WORK WEEK. MVFR VSBYS IN FOG ARE POSSIBLE
EACH MORNING WEDNESDAY THROUGH SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...MLM
SHORT TERM...MLM
LONG TERM...BSD
AVIATION...MLM
Hazardous weather outlook, Jul 20, 9:00 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT MON JUL 20 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1000 AM EDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE
STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS EXCEEDING 50 MPH AND
HAIL LARGER THAN 3/4 INCH ARE POSSIBLE.

IN ADDITION...THERE IS A CHANCE THAT SEVERAL STORMS COULD PASS OVER
SOME LOCATIONS WITHIN A PERIOD OF 2 TO 3 HOURS...PRODUCING LOCALIZED
FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EVENING HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER.

13

In the hours before

Special weather statement, Jul 20, 1:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT MON JUL 20 2009

NCZ075-201945-
MOORE-
249 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE COUNTY THROUGH 345 PM
EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF ROBBINS...OR ABOUT 12 MILES EAST OF TROY...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROBBINS...GLENDON...
AND...HIGHFALLS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

14
Special weather statement, Jul 20, 2:03 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT MON JUL 20 2009

NCZ010-011-026-027-202000-
FRANKLIN-HALIFAX-NASH-WARREN-
303 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...HALIFAX...FRANKLIN
AND NASH COUNTIES THROUGH 400 PM EDT...

AT 258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
STRETCHING ACROSS THE NORTHEAST COASTAL PLAIN FROM JUST NORTH OF
ROCKY MOUNT NORTH ACROSS CASTALIA...CENTERVILLE...ARCOLA AND
WARRENTON. THESE STORMS WERE MOVING SLOWLY NORTHEAST AROUND 10 MPH
AND WILL REACH LITTLETON AROUND 315 PM...AND ROANOKE RAPIDS AROUND
330 PM.

RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN DURING THE
PAST HOUR AND AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE THROUGH 400
PM. MINOR FLOODING WILL BE POSSIBLE ON SMALLER STREAMS AND IN POORLY
DRAINED AREAS.

GUSTY WINDS OF 30 TO 40 MPH...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE STORMS WILL REACH
LAKE GASTON AND ROANOKE RAPIDS LAKE BY 315 PM. BOATERS ON THESE
LAKES SHOULD SEEK HARBOR BEFORE THESE STORMS ARRIVE.

13

The radar

The Raleigh/Durham radar (KRAX), 95 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Moore

When
July 20, 2:45 PM EST
Where
Moore County, 0.5 mi ENE of High Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.482, -79.521

Nickel to quarter size hail was reported at the High Falls Fire Department.

Thunderstorm Wind, Moore

When
July 20, 2:45 PM EST
Where
Moore County, 0.56 mi E of Mc Connell to 1.02 mi WNW of Glendon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -79.510

Numerous trees down in the Glendon and High Falls area.

Hail, Moore

When
July 20, 2:50 PM EST
Where
Moore County, 1.69 mi W of Glendon
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
35.480, -79.450

Hail, Moore

When
July 20, 2:55 PM EST
Where
Moore County, 1.38 mi N of Glendon
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
35.500, -79.420

Hail, Forsyth

When
July 20, 3:10 PM EST
Where
Forsyth County, 0.66 mi N of Brookwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.140, -80.229

Quarter-size hail was reported at Smith Reynolds Airport.

Thunderstorm Wind, Forsyth

When
July 20, 3:15 PM EST
Where
Forsyth County, 0.87 mi SW of Brookwood
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.122, -80.242

Several trees were blown down on East 25th Street and Patterson Avenue, knocking out power in the area.

Hail, Forsyth

When
July 20, 3:40 PM EST
Where
Forsyth County, 0.87 mi N of Kernersville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.133, -80.079

Nickel-size hail was reported at the intersection of Dobson Street and Old Valley School Road.

Hail, Stanly

When
July 20, 3:45 PM EST
Where
Stanly County, 1.38 mi S of St Martin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.250, -80.280

Thunderstorm Wind, Stanly

When
July 20, 3:50 PM EST
Where
Stanly County, 1.53 mi SW of St Martin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.257, -80.302

A couple of trees down along Hazard Road and Frog Pond Road.

Hail, Orange

When
July 20, 3:55 PM EST
Where
Orange County, 3.43 mi WSW of Calvander
Measured
0.75 in hail
Reported by
Public
Coordinates
35.920, -79.180

Flash Flood, Stanly

When
July 20, 4:00 PM EST to 6:00 PM EST
Where
Stanly County, 1.09 mi SSW of Hills to 0.74 mi S of Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.305, -80.276

Flash flooding was reported along Highway 24-27 near the Endy Community.

Hail, Guilford

When
July 20, 4:05 PM EST
Where
Guilford County, 1.03 mi NNE of Oak Ridge Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
36.212, -79.990

Quarter to golf ball size hail was reported at the intersection of Haw River Road and NC Highway 68.

Thunderstorm Wind, Stanly

When
July 20, 4:10 PM EST
Where
Stanly County, 2.43 mi E of Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.325, -80.227

Several trees were blown down at St. Martin Road and Old Aquadale Road.

Hail, Guilford

When
July 20, 4:25 PM EST
Where
Guilford County, 0.56 mi W of Hillsdale
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.200, -79.840

Thunderstorm Wind, Stanly

When
July 20, 4:35 PM EST
Where
Stanly County, 3.3 mi NNE of Millingport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.420, -80.288

One tree was blown down along Millingport Road.

Hail, Orange

When
July 20, 4:55 PM EST
Where
Orange County, 3.43 mi WSW of Calvander
Measured
0.75 in hail
Reported by
Public
Coordinates
35.920, -79.180

Hail, Montgomery

When
July 20, 5:30 PM EST
Where
Montgomery County, 3.14 mi SSW of Moratock
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.359, -80.044

Golf ball size hail was reported along River Road in the Carolina Forest area.

Hail, Montgomery

When
July 20, 5:30 PM EST
Where
Montgomery County, 0.66 mi W of Troy
Measured
0.88 in hail
Reported by
Public
Coordinates
35.370, -79.912

Nickel-size hail was reported along Highway 109 in Uwharrie.

Thunderstorm Wind, Moore

When
July 20, 6:00 PM EST to 6:04 PM EST
Where
Moore County, 0.69 mi N of West End to 1.78 mi SW of Harris
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.260, -79.570

Numerous reports of downed trees in the the Seven Lakes area. One downed tree caused damage to a home.

Hail, Moore

When
July 20, 6:04 PM EST
Where
Moore County, 1.78 mi SW of Harris
Measured
0.88 in hail
Reported by
Public
Coordinates
35.280, -79.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187715, 187716, 187717, 187718, 187719, 187713, 187746, 187747, 187748, 187749, 187750, 187751, 187752, 187753, 187754, 187755, 187756, 187757, 187758, 187759.